Osteoporosis Home > Evista and Weight Gain
In clinical studies, up to 8.8 percent of women reported weight gain while taking Evista. However, up to 6.8 percent of women taking a sugar pill also reported it. Therefore, while there may be a link between weight gain and Evista, the risk appears to be low.
Evista and Weight Gain: An OverviewEvista® (raloxifene hydrochloride) is a prescription medication approved to treat and prevent osteoporosis and to prevent breast cancer. Weight gain appears to be one of the more common Evista side effects. This data comes from clinical trials where the drug was extensively studied and side effects were carefully documented.
Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people given a placebo (a "sugar pill" with no active ingredient). In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group taking the placebo. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In studies, up to 8.8 percent of women taking Evista experienced weight gain. However, it is important to note that up to 6.8 percent of women taking a placebo also gained weight. Therefore, while weight gain is common in women taking Evista, it seems that Evista only slightly increases the risk of weight gain.
Evista and Weight Gain: SuggestionsIf you are noticing unexplained weight gain while taking Evista, there are some things that you can do. Suggestions include:
- Eat a heart-healthy diet. This diet should include:
- Lean meats, poultry, fish, beans, eggs, and nuts
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Few foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Try to get regular physical activity for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
Also, if you are noticing a weight gain with Evista, talk to your healthcare provider. He or she can give you other suggestions for dealing with this particular side effect. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may recommend other lifestyle changes or possibly switch you to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)